Nicotine is a bitter-tasting compound that naturally occurs in large amounts in the leaves of tobacco plants.
Nicotine poisoning results from too much nicotine. Acute nicotine poisoning usually occurs in young children who accidentally chew on nicotine gum or patches.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or a local poison control center at 1-800-222-1222.
Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.
If the chemical is on the skin, wash with soap and lots of water for at least 15 minutes.
Before Calling Emergency
Determine the following information:
The person's age, weight, and condition
Name of product (as well as the ingredients and strength, if known)
When it was swallowed or inhaled
The amount swallowed or inhaled
However, DO NOT delay calling for help if this information is not immediately available.
In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
Blood and urine tests
EKG (electrocardiogram, or heart tracing)
Fluids through a vein (IV)
Medicines to treat symptoms, including agitation, rapid heart rate, seizures, and nausea
How well a person does depends on the amount of poison swallowed and how quickly treatment was received. The faster a person gets medical help, the better the chance for recovery.
A nicotine overdose may cause seizures or death. However, unless there are complications, long-term effects from nicotine are uncommon.
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.
Rao RB, Hoffman RS. Cocaine and other sympathomimetics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 154.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.